- Letter to the editor
- Open Access
LGI-1 encephalopathy following ChAdOx1 nCov-19 vaccination
Neurological Research and Practice volume 4, Article number: 24 (2022)
A 71-year-old male patient was diagnosed with LGI1 encephalopathy 4 weeks following a first ChAdOx1 nCov-19 vaccination. Extensive work-up including analysis of CSF and PET examination did not reveal a tangible cause so that a vaccine-associated encephalopathy was considered as differential diagnosis. Under steroid treatment, the faciobrachial dystonic seizures subsided.
We read with great interest the report by Walter and Kraemer  on a neurologist’s rhombencephalitis after comirnaty vaccination, in which a possible relationship between the vaccination and this neuroinflammatory disease was discussed. Equally worthy of consideration are the critical remarks regarding the possibility of the causal connection, so that the debate about a coincidental or causal connection continues . Furthermore, we were alerted to reports of post-COVID-19 opsoclonus-myoclonus syndrome and encephalopathy associated with leucine-rich glioma-inactivated 1 (LGI-1) antibodies  and anti-LGI1 encephalitis following COVID-19 vaccination . We would like to contribute to this issue with a case of LGI-1 encephalopathy following vaccination with the ChAdOx1 nCov-19 vaccine in which we discuss a possible connection to vaccination.
Four weeks after his first ChAdOx1 nCov-19 vaccination a 71-year-old patient developed cardiac pauses necessitating a pacemaker. A pre-existing heart disease could be ruled out by medical examination. Only a few days later he suffered left faciobrachial dystonic seizures. These episodes lasted 2–3 s and occurred 2–5 times a day. Clinically, the patient was awake, fully oriented and showed a normal neurological and cognitive status aside mild pallhypaethesia. During the clinical examination, several separate faciobrachial dystonic seizures were observed. The medical history otherwise revealed arterial hypertension and hyperlipidemia. Cranial computed tomography showed no abnormalities. Electroencephalography was without epileptic potentials. Cerebrospinal fluid (CSF) analysis was normal. Immunological diagnostics demonstrated a marked increase in LG1 antibodies in the serum of 1:160 (normal value < 1:10). These antibodies were not elevated in the CSF. The other autoantibodies, investigated as suggested by Bien and Bien , CASPR-2, DPPX, GABA, AMPA 1/2, glutamate receptor, glycine receptor, Hu, amphyphysin, CV2, Da and MOG were negative or normal in both CSF and serum. Whole-body PET showed no evidence of FDG-positive nuclide accumulation. Under the working diagnosis of an LG1-positive autoimmune encephalopathy, a steroid pulse therapy was given which rapidly led to the cessation of the faciobrachial dystonic seizures. Currently, the patient is on oral steroid therapy (25 mg prednisolone) and has remained hitherto over six months’ seizure-free. At this time the LG1 autoantibodies are still subtly detectable in the serum (1:20; normal value < 1:10).
In our case, we made the diagnosis of autoimmune encephalopathy based on the Graus criteria  including subacute onset, new focal CNS findings (cardiac pauses, facio-brachio-dystonic seizures), evidence of LGI1 autoantibodies and reasonable exclusion of alternative causes. In addition, we consider a causal relationship with the preceding vaccination as the symptomatology manifested itself within the critical 6 weeks following vaccination with the first ChAdOx1 nCov-19 dose and since no alternative cause could be found in the detailed additional examinations. The symptomatology with cardiac pauses and isolated faciobrachial dystonic seizures without cognitive impairment and without prolonged preexisting abnormalities also suggests a relatively acute onset of disease rather than a slowly creeping progression with cognitive decline as is otherwise typical of autoimmune LGI1-encephalitis . Moreover, normal MRI findings and normal results of standard CSF studies as in our patient are frequent in encephalopathy with LGI1 antibodies . The cardiac pauses, that required a pacemaker in our patient, are a rare but known consequence of autonomic instability in autoimmune encephalopathy .
Zuhorn et al.  recently reported on 3 cases of postvaccinal autoimmune encephalitis following ChAdOx1 nCov-19 vaccination. In their additional analysis of the publicly available database, they estimated the incidence of such a possible association to be 0.1 per 100,000 vaccinations for the ChAdOx1 nCov-19 and 0.04 per 100,000 vaccinations for the mRNA vaccine (Comirnaty) . It appears that SARS-CoV2 itself as well as adverse reactions to SARS-CoV2 vaccinations show a certain tropism for neuronal structures and tissues inducing neurological side effects . Simplistically, given that ChAdOx1 nCov-19 can result in platelet-activating antibodies against PF4 , it is quite possible that antibodies against other structures such as LGI1 antibodies can be produced, resulting in encephalopathy as in our patient. Nevertheless, a coincidental occurrence between the LGI1 encephalopathy in our patient and the previous vaccination cannot be ruled out, and we must await further observations, as it is proposed regarding associations between Covid-19 vaccine and the Guillain-Barré syndrome .
LGI1 encephalopathy can possibly occur in rare cases after SARS Cov2 vaccination.
Availability of data
The main data analyzed in this case vignette are included in the manuscript.
Walter, A., & Kraemer, M. (2021). A neurologist’s rhombencephalitis after comirnaty vaccination: A change of perspective. Neurological Research and Practice., 3(1), 56.
Finsterer, J., Scorza, F. A., Scorza, C. A., & Fiorini, A. C. (2022). Diagnosing SARS-CoV-2 vaccination associated rhombencephalitis requires comprehensive work-up and exclusion of differentials. Neurological Research and Practice, 4(1), 10.
Smyth, D., Kyaw, K. M., Legister, A., MacFarlane, G., Sankar, U. U., Patel, M., Clough, C., Kulendran, A. & Mulroy, E. (2022) Post-COVID-19 opsoclonus-myoclonus syndrome and encephalopathy associated with leucine-rich glioma-inactivated 1 (LGI-1) antibodies. Journal of the Neurological Sciences. in press.
Zlotnik, Y., Gadoth, A., Abu-Salameh, I., Horev, A., Novoa, R., & Ifergane, G. (2022). Case Report: Anti-LGI1 encephalitis following COVID-19 vaccination. Frontiers in Immunology, 12, 813487.
Bien, C. G., & Bien, C. I. (2020). Autoimmune encephalitis in children and adolescents. Neurological Research and Practice, 2, 4.
Graus, F., Titulaer, M. J., Balu, R., Benseler, S., Bien, C. G., Cellucci, T., Cortese, I., Dale, R. C., Gelfand, J. M., Geschwind, M., & Glaser, C. A. (2016). A clinical approach to diagnosis of autoimmune encephalitis. The Lancet Neurology, 15(4), 391–404.
Uy, C. E., Binks, S., & Irani, S. R. (2021). Autoimmune encephalitis: Clinical spectrum and management. Practical Neurology, 21, 412–423.
Dalmau, J., & Graus, F. (2018). Antibody-mediated encephalitis. The New England Journal of Medicine, 378, 840–851.
Zuhorn, F., Graf, T., Klingebiel, R., Schäbitz, W. R., Rogalewski, A. Seltene Enzephalitis nach Impfung gegen SARS-CoV-2. Nervenarzt 2022, in press.
Finsterer, J. (2022). Neurological side effects of SARS-CoV-2 vaccinations. Acta Neurologica Scandinavica, 145, 5–9.
Greinacher, A., Thiele, T., Warkentin, T. E., Weisser, K., Kyrle, P. A., & Eichinger, S. (2021). Thrombotic thrombocytopenia after ChAdOx1 nCov-19 vaccination. New England Journal of Medicine, 384, 2092–2101.
Lunn, M. P., Cornblath, D. R., Jacobs, B. C., Querol, L., van Doorn, P. A., Hughes, R. A., & Willison, H. J. (2021). COVID-19 vaccine and Guillain-Barré syndrome: Let’s not leap to associations. Brain, 144, 357–360.
The work was not supported by a Funder.
Ethics approval and consent to participate
The authors declare that they have no competing interests.
Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.
Rights and permissions
Open Access This article is licensed under a Creative Commons Attribution 4.0 International License, which permits use, sharing, adaptation, distribution and reproduction in any medium or format, as long as you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons licence, and indicate if changes were made. The images or other third party material in this article are included in the article's Creative Commons licence, unless indicated otherwise in a credit line to the material. If material is not included in the article's Creative Commons licence and your intended use is not permitted by statutory regulation or exceeds the permitted use, you will need to obtain permission directly from the copyright holder. To view a copy of this licence, visit http://creativecommons.org/licenses/by/4.0/.
About this article
Cite this article
Garibashvili, T., Heckmann, J.G. LGI-1 encephalopathy following ChAdOx1 nCov-19 vaccination. Neurol. Res. Pract. 4, 24 (2022). https://doi.org/10.1186/s42466-022-00187-8
- LGI1 encephalitis
- ChAdOx1 nCov-19 vaccination